1. Health

Dr. Mike's Friend Suffers Serious Medication Side Effects

By August 14, 2008

Medication Errors: Donít Let This Happen to You!
Each week, Dr. Mike shares a story from the news or one of his readers about a medication error.

A good friend from college recently suffered head trauma and was hospitalized for surgery to drain some blood pressing on his brain. When he was discharged from the hospital he was given some pills to take and a prescription for a refill. He was not told what the medication was for and he was not given any printed material to tell him about the medication. Although very well educated, he tends to do whatever his doctor says without asking questions.

When my friend called to make an appointment with his internist, he was informed that the doctor no longer accepted his health insurance. And, even if he wanted to pay cash, the waiting time for an appointment was more than six weeks.

He found a new doctor, who told him he was doing well after the surgery and he should continue his medication. Shortly after this visit, my friend started to have numbness and tingling in his hands and feet and felt dizzy. His wife noticed that he was irritable and seemed a bit confused. Fearing that he was bleeding in his head again, he went to the emergency room and spent six hours being examined and having an MRI, only to be told that everything looked good!

Nobody checked or asked about his medication, which turned out to be the cause of all his symptoms. The medication he was given when he left the hospital was Dilantin (Phenytoin), which is used to treat epilepsy and often prescribed following brain surgery to prevent seizures. The hospital had failed to tell him that Dilantin has serious and possibly very dangerous side effects and that he should have regular blood tests to make sure his blood level of the drug was not too high. His new internist, the emergency room, and the pharmacy where he had his prescription filled all failed to warn him about the drugís side effects Ė a mistake that could have had dire consequences.

He is fine now and is having regular blood tests and checkups.

More Information from Dr. Mike

Let Dr. Mike know if you have a story to share about your medication. Leave a comment below or post in the Medication Forum.

..............................................
Photo © YinYang / istockphoto.com

Comments
Comments are closed for this post.
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.